Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 7, 2013, 4:37 PM CDT for Bourbon County, Kansas. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2013, 4:37 PM CDT (21:37 UTC)
- Expired
- Apr 7, 2013, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 5:00 PM CDT | HAIL 1 | Bronson, KS | RELAYED BY FORT SCOTT POLICE DEPT. |
| Apr 7, 5:07 PM CDT | HAIL 1.75 | Uniontown, KS | LAW ENFORCEMENT REPORTED GOLFBALL SIZED HAIL IN UNIONTOWN |
| Apr 7, 5:25 PM CDT | HAIL 2 | Fort Scott, KS | HEN EGG TO TENNIS BALL SIZED HAIL REPORTED IN FORT SCOTT, KANSAS |
| Apr 7, 5:25 PM CDT | HAIL 2.5 | Fort Scott, KS | HEN EGG TO TENNIS BALL SIZED HAIL REPORTED IN FORT SCOTT, KANSAS. CORRECTED SIZE TO TENNIS BALL TWO AND A HALF INCHES. |
| Apr 7, 5:29 PM CDT | HAIL 1.75 | Fort Scott, KS | POLICE DEPARTMENT REPORTED IN FORT SCOTT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666
WUUS53 KSGF 072137
SVRSGF
KSC011-072230-
/O.NEW.KSGF.SV.W.0026.130407T2137Z-130407T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT SUN APR 7 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 530 PM CDT
* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
BRONSON...AND MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRONSON...DEVON...FORT SCOTT...FULTON...HAMMOND...HARDING...
MAPLETON...MARMATON...PETERSBURG...REDFIELD...UNIONTOWN AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3803 9508 3804 9462 3775 9462 3773 9509
TIME...MOT...LOC 2136Z 267DEG 29KT 3787 9530
HAIL...1.75IN
WIND...60MPH
$$
COLUCCI/WISE2 follow-up statements
425
WWUS53 KSGF 072203
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT SUN APR 7 2013
KSC011-072230-
/O.CON.KSGF.SV.W.0026.000000T0000Z-130407T2230Z/
BOURBON KS-
503 PM CDT SUN APR 7 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOURBON COUNTY
UNTIL 530 PM CDT...
AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...AND
MOVING EAST AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRONSON...DEVON...FORT SCOTT...FULTON...HAMMOND...HARDING...
MAPLETON...MARMATON...PETERSBURG...REDFIELD...UNIONTOWN AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3803 9508 3804 9462 3775 9462 3773 9509
TIME...MOT...LOC 2202Z 272DEG 32KT 3786 9503
HAIL...1.25IN
WIND...60MPH
$$
COLUCCI/WISE890
WWUS53 KSGF 072216
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT SUN APR 7 2013
KSC011-072230-
/O.CON.KSGF.SV.W.0026.000000T0000Z-130407T2230Z/
BOURBON KS-
516 PM CDT SUN APR 7 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOURBON COUNTY
UNTIL 530 PM CDT...
AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REDFIELD...AND
MOVING EAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. GOLF BALL SIZED HAIL WAS REPORTED IN
UNIONTOWN.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRONSON...DEVON...FORT SCOTT...FULTON...HAMMOND...HARDING...
MAPLETON...MARMATON...PETERSBURG...REDFIELD...UNIONTOWN AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3773 9509 3803 9508 3804 9462 3785 9463
3775 9462
TIME...MOT...LOC 2216Z 271DEG 37KT 3786 9482
HAIL...1.75IN
WIND...60MPH
$$
COLUCCI/WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:11 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 7, 3:11 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 311 PM CDT SUN APR 7 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 310 PM CDT SUN APR 7 2013 SLOWLY BUT SURELY WE CONTINUE TO MOISTEN AND DESTABILIZE. A WEST TO EAST DEWPOINT BOUNDARY HAS POSITIONED ITSELF FROM SOUTHEASTERN KANSAS INTO SOUTHWESTERN MISSOURI...AND THIS BOUNDARY WILL NEED TO BE MONITORED FOR SHOWER AND THUNDERSTORM DEVELOPMENT HEADING INTO LATE THIS AFTERNOON AND THIS EVENING. ACCORDING TO LAPS DATA... MLCAPE HAS RISEN TO BETWEEN 1000 AND 1500 J/KG ALONG AND WEST OF A LINE FROM FORT SCOTT KANSAS TO SPRINGFIELD AND BRANSON MISSOURI WITH LITTLE IN THE WAY OF INHIBITION. MUCAPE HAS RISEN TO BETWEEN 1500 AND 2000 J/KG ACROSS THE SEVERE THUNDERSTORM WATCH AREA... WHICH IS ROUGHLY ALONG AND NORTH OF HWY 60 AND ALONG AND WEST OF HWY 65. A CLUSTER OF STORMS THAT INITIATED IN THE VICINITY OF WICHITA EARLY THIS AFTERNOON IS HEADING EAST. THESE CELLS HAVE SHOWN SUPERCELL CHARACTERISTICS AS WELL AS SPLITTING TENDENCIES. THIS CLUSTER SHOULD CONTINUE TO GENERALLY MOVE EAST WITH ADDITIONAL... ISOLATED CELL DEVELOPMENT POSSIBLE NEAR THE DEWPOINT "FRONT." AS HAS BEEN ADVERTISED...HAIL WILL BE THE MAIN RISK...WITH UP TO QUARTER/PING PONG BALL SIZED STONES POSSIBLE WITH THE STRONGEST CELLS. THERE IS A LOCALIZED RISK FOR WIND DAMAGE. SHOWER/THUNDERSTORM ACTIVITY WILL GENERALLY FOCUS MORE ACROSS THE NORTHERN THIRD OR SO OF THE OUTLOOK AREA AS WE HEAD INTO THE EVENING HOURS (HWY 54 CORRIDOR). CANNOT RULE OUT A DECAYING THUNDERSTORM COMPLEX ENTERING FROM THE WEST OVERNIGHT...HOWEVER THE LOSS OF INSTABILITY WILL RESULT IN THIS SYSTEM DISINTEGRATING OVER THE AREA BY SUNRISE MONDAY. MONDAY AND MONDAY NIGHT LARGELY LOOK QUIET. ELEVATED MIXED LAYER/CAP WILL OVERSPREAD THE REGION AND SHIFT A SURFACE BOUNDARY WELL TO OUR NORTH. CANNOT RULE OUT A ROGUE SHOWER OR STORM... PARTICULARLY OVER CENTRAL MISSOURI...BUT MOST LOCATIONS SHOULD REMAIN ON THE DRY SIDE. SHOULD SEE AN APPRECIABLE INCREASE IN STRATUS LATE TONIGHT AND THIS WILL LIKELY STICK AROUND MOST OF MONDAY INTO MONDAY NIGHT. TEMPERATURES WILL REMAIN MILD WITH 50S FOR LOWS AND LOW 70S FOR HIGHS...ANY BREAKS IN THE OVERCAST COULD YIELD A FEW MORE DEGREES OF WARMING MONDAY AFTERNOON. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 310 PM CDT SUN APR 7 2013 TUESDAY EVENING THROUGH WEDNESDAY IS LOOKING MORE AND MORE INTERESTING FOR SOUTHEAST KANSAS AND THE MISSOURI OZARKS ESPECIALLY AREAS WEST OF HIGHWAY 65 WHERE SPC HAS PORTIONS OF THE AREA IN A HATCHED SHADED OUTLOOK ON DAY 3 ALONG WITH THE ENTIRE AREA IN A SLIGHT RISK. FOR THE MOST PART...DURING THE DAY ON TUESDAY WILL BE QUIET WITH A STRONG CAP AROUND 800 MB KEEPING ANY CONVECTION FROM DEVELOPING. DEWPOINTS WILL BE IN THE LOWER 60S WITH HIGHS REACHING THE MIDDLE 70S. A WARM AND MUGGY SPRING-LIKE DAY. A SURFACE LOW WILL DEVELOP NEAR THE KANSAS AND OKLAHOMA BORDER TUESDAY AFTERNOON ALONG WITH A SHARP DRYLINE. THIS AREA WILL BE THE MAIN FOCUS FOR CONVECTION DEVELOPMENT BY LATE TUESDAY AFTERNOON. THE GFS AND NAM ALONG WITH HIRES 4KM WRF SUGGEST A PREFRONTAL TROUGH AREA OF CONVECTION WILL BEGIN TO DEVELOP BY TUESDAY EVENING FROM EASTERN OKLAHOMA INTO WESTERN MISSOURI. IF THIS AREA DOES MATERIALIZE AND BREAK THE CAP...SEVERE STORMS WILL BE LIKELY WITH SOME SUPERCELL POTENTIAL EARLY IN THE EVENING ACROSS SOUTHWESTERN MISSOURI AND SOUTHEAST KANSAS. CAPE VALUES WILL BE APPROACHING 2000 J/KG. 0-6KM BULK SHEAR WILL BE 50 KNOTS PLUS. 0-3KM HELICITY WILL BE NEAR 300 M2/S2. THERE IS EVEN SOME EVIDENCE EARLY ON THE IN EVENING OF 0-1KM LOW LEVEL CAPE APPROACHING 100 J/KG. IF ANY ROTATING CELLS CAN TAP INTO THIS LOWER LEVEL ENERGY...WILL HAVE A THREAT OF A COUPLE OF TORNADOES AROUND THE AREA. ALL MODES OF SEVERE WEATHER LOOK POSSIBLE WITH MORE OF A DAMAGING WIND AND HAIL THREAT OVERNIGHT TUESDAY NIGHT. A COLD FRONT WILL TAKE OVER THE DRYLINE SURGING SOUTHEASTWARD OVERNIGHT. THIS WILL HELP DEVELOP THE STORMS INTO A LINEAR FASHION OR A SQUALL LINE. THE MAIN THREAT FOR THE LATE OVERNIGHT HOURS AND EARLY WEDNESDAY MORNING WILL BE DAMAGING WINDS AND HAIL ALONG WITH DANGEROUS LIGHTNING AND HEAVY RAINFALL. TWO DAYS RAINFALL TOTAL QPF THROUGH THE MID WEEK EVENT WILL BE BETWEEN 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS. SATURATED GROUNDS AND ANY TRAINING OF STORMS MAY PRODUCE AN ISOLATED FLASH FLOODING THREAT AND SOME ELEVATED WATER LEVELS ON AREA STREAMS AND RIVERS. THE COLD FRONT WILL MOVE THROUGH FROM WEST TO EAST WEDNESDAY MORNING. AREAS OF THE FAR EASTERN OZARKS MAY DESTABILIZED JUST ENOUGH BY MIDDAY AHEAD OF THE FRONT WITH A SLIGHT RISK FOR ADDITIONAL SEVERE STORMS MOVING OFF INTO SOUTHEAST MISSOURI. RAIN WILL END FROM WEST TO EAST WEDNESDAY EVENING. THE TROUGH SWINGS THROUGH ON THURSDAY WITH MUCH COLDER TEMPERATURES FOR A COUPLE OF DAYS. THE TROUGH LIFTS OUT BY THE END OF THE WEEK WITH MODERATING TEMPERATURES. ANOTHER WEAK DISTURBANCE IN THE FLOW MAY BRING A FEW SHOWERS OVER THE WEEKEND WITH TEMPERATURES AROUND NORMAL FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1241 PM CDT SUN APR 7 2013 FOR THE 18Z TAFS (JLN/SGF/BBG)...PRIMARY FORECAST CONCERN IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS FROM THE MIDDLE OF THIS AFTERNOON THROUGH THIS EVENING. CONFIDENCE IN EXACT COVERAGE IS STILL LOW...AND HAVE OPTED TO USE VCTS AT JLN AND SGF FOR THE TIME BEING UNTIL CONFIDENCE INCREASES. HAVE KEPT BBG DRY FOR NOW...AN ISOLATED SHOWER OR STORM CANNOT BE RULED OUT HERE...HOWEVER IT APPEARS THE BETTER OPPORTUNITY FOR ACTIVITY WILL BE TO THE NORTHWEST OF THE BBG AERODROME. CHANCES FOR STORMS WILL PERSIST THROUGH THIS EVENING...WITH THE FOCUSING LIFTING NORTH OF THE AERODROMES OVERNIGHT TONIGHT. LOW LEVEL WIND SHEAR WILL BE PREVALENT TONIGHT AS A MODERATE LOW LEVEL JET SPREADS OVER THE REGION. LAMP AS WELL AS MAV/MET MOS GUIDANCE CONTINUE TO HINT AT IFR CIG DEVELOPMENT AT ALL TAF SITES THIS EVENING AND PERSISTING INTO MONDAY. UPSTREAM OBS IN OKLAHOMA DID FLIRT WITH IFR STRATUS AT TIMES...THOUGH NOT QUITE READY TO BITE OFF ON WIDESPREAD IFR AFTER LOOKING AT THE SREF PROBABILITIES. HAVE MAINTAINED DEVELOPMENT OF LOW END MVFR CIGS. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...GAGAN LONG TERM...GRIFFIN AVIATION...GAGAN
Hazardous weather outlook, Apr 7, 3:29 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 329 PM CDT SUN APR 7 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 329 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS THAT HAVE DEVELOPED ACROSS SOUTHEASTERN KANSAS WILL MOVE EASTWARD INTO PORTIONS OF EXTREME SOUTHEASTERN KANSAS ROUGHLY AFTER 5 PM. ADDITIONAL ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE FROM EXTREME SOUTHEASTERN KANSAS INTO PORTIONS OF SOUTHWESTERN MISSOURI THROUGH THIS EVENING. SOME OF THESE STORMS...MAINLY NORTH AND WEST OF A JOPLIN TO SPRINGFIELD TO LAKE OF THE OZARKS LINE...COULD BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF PING PONG BALLS AND LOCALIZED DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN ISOLATED THUNDERSTORM IS POSSIBLE MONDAY...HOWEVER MOST LOCATIONS WILL REMAIN DRY AND SEVERE WEATHER IS NOT EXPECTED. A STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE PLAINS ON TUESDAY. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER KANSAS AND OKLAHOMA TUESDAY AFTERNOON...MOVE INTO WESTERN MISSOURI TUESDAY EVENING...AND THEN MOVE ACROSS THE ENTIRE AREA DURING THE OVERNIGHT HOURS INTO EARLY WEDNESDAY. ALL MODES OF SEVERE WEATHER ARE POSSIBLE WITH THIS SYSTEM...INCLUDING LARGE HAIL...DAMAGING WIND GUSTS AND A FEW TORNADOES. THERE IS ALSO POTENTIAL FOR WIDESPREAD HEAVY RAINFALL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM FOR EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI AND AFTER 7 PM FOR PORTIONS OF SOUTHWEST MISSOURI ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.